Please use this identifier to cite or link to this item:
Title: Diffusion of particles moving with constant speed
Authors: Anantha Ramakrishna, S.
Kumar, N.
Issue Date: Aug-1999
Publisher: The American Physical Society
Citation: Physical Review E, 1999, Vol.60, 1381-1389
Abstract: The propagation of light in a scattering medium is described as the motion of a special kind of a Brownian particle on which the fluctuating forces act only perpendicular to its velocity. This enforces strictly and dynamically the constraint of constant speed of the photon in the medium. A Fokker-Planck equation is derived for the probability distribution in the phase space assuming the transverse fluctuating force to be a white noise. Analytic expressions for the moments of the displacement 〈xn〉 along with an approximate expression for the marginal probability distribution function P(x,t) are obtained. Exact numerical solutions for the phase space probability distribution for various geometries are presented. The results show that the velocity distribution randomizes in a time of about eight times the mean free time (8t*) only after which the diffusion approximation becomes valid. This factor of 8 is a well-known experimental fact. A persistence exponent of 0.435±0.005 is calculated for this process in two dimensions by studying the survival probability of the particle in a semi-infinite medium. The case of a stochastic amplifying medium is also discussed.
ISSN: 1550-2376 (online)
Alternative Location:
Copyright: (1999) by the American Physical Society
Appears in Collections:Research Papers (TP)

Files in This Item:
File Description SizeFormat 
1999.PR-E.60.P1381.pdf9p.444.67 kBAdobe PDFView/Open

Items in RRI Digital Repository are protected by copyright, with all rights reserved, unless otherwise indicated.